Kansas, 2002

Damaging Winds and High Wind in Kansas, May 7, 2002

May 7, 2002 · NWS TOP · 4 events in 4 counties and zones

3 thunderstorm wind, 1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 7, 1:25 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, May 7, 1:25 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
225 PM CDT TUE MAY 7 2002

STG CONVECTION EXPECTED TNGT WILL BE THE MAIN SHOW. SHEAR/
INSTABILITY MORE THAN SUFFICIENT FOR SVR STMS. ADDITIONAL CONCERN IS
FOR HEAVY RAIN EVENT. LATEST QPF GUIDANCE WOULD TEND TO KEEP ERN PTN
OF CWA IN BEST THREAT AREA DUE TO LOWER FF INDICES AND RECENT RAINS.

WILL HOIST A FLOOD WATCH OVER ERN PTN CWA TNGT IN ANTICIPATION OF
HEAVIER RAIN. ONLY DOWNSIDE TO FLOODING EVENT WOULD BE SGFNT
CONVECTIVE EVENT TO OUR SOUTH. THIS WOULD TEND TO SHIFT HEAVIER PCPN
BAND SOUTHEAST OF AREA.

BEYOND TNGT...AM FOLLOWING ETA/MESO-ETA FCST WITH DRY LINE MVG INTO
WRN PTN AREA BY EARLY WED AFTN. LIKE MESO-ETA SFC TEMPS TOO...WHICH
WOULD BRING 80S AND LOWER 90S TO MUCH OF THE AREA...MUCH WARMER THAN
MOS VALUES IN ANY CASE. PCPN SHOULD BE ENDING WITH ARRIVAL OF DRY
LINE WEST TO EAST OVER CWA.

COOLER/DRYER REST OF WORKWEEK...BUT NEXT WAVE CLOSE BEHIND
FOR CHC TSTMS AGAIN OVER THE WEEKEND.

FNT MOVG THRU WITH AFOREMENTIONED WAVE LIKELY NOT TO MOVE TOO FAR
SOUTH. PCPN FOR TUESDAY MAY BE NEEDED IN FNT HANGS UP FURTHER NORTH.

.TOP...FLOOD WATCH ERN PTN CWA TNGT ALONG AND EAST OF A LINE FROM
SABETHA TO ALMA TO EMPORIA

In the hours before

Local storm report, May 7, 10:41 AM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1141 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    3 S ALMA                  KS    .88 INCH HAIL
05/07/02   WABAUNSEE
Special weather statement, May 7, 10:57 AM CST, 5 hours 43 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-080100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1157 AM CDT TUE MAY 7 2002

STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON AND
TONIGHT.

THE AREA MOST LIKELY TO SEE SEVERE STORMS IS SOUTH OF INTERSTATE
70.

SEVERE STORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL KANSAS BY MID
AFTERNOON...AND THEN MOVE EAST INTO EASTERN KANSAS BY THIS EVENING.

LARGE HAIL WILL BE THE MAIN THREAT FROM THE STORMS...BUT DAMAGING
WINDS AND TORNADOES ARE POSSIBLE AS WELL SOUTH OF INTERSTATE 70.

A WARM FRONT ACROSS NORTHERN KANSAS COMBINED WITH A VERY MOIST AND
UNSTABLE AIRMASS WILL PROVIDE THE NECESSARY INGREDIENTS FOR SEVERE
THUNDERSTORM DEVELOPMENT.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE IN TOPEKA.
Local storm report, May 7, 12:24 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
124 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0751 AM    3 S WELDA                 KS    1.75 INCH HAIL
05/07/02   ANDERSON                        REPORTED BY NWS SPOTTER.
Local storm report, May 7, 2:10 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
310 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 AM    7 E ALTA VISTA            KS    1 INCH HAIL
05/07/02   WABAUNSEE
Special weather statement, May 7, 2:28 PM CST, 2 hours 12 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-080900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT TUE MAY 7 2002

STORM SPOTTER ACTIVATION MAY BE NEEDED THROUGH LATE EVENING OVER
PORTIONS OF NORTHCENTRAL...NORTHEAST...AND EASTCENTRAL KANSAS.

WARM AND VERY UNSTABLE AIR IS IN PLACE OVER THE AREA. A WARMFRONT
WILL INTERACT WITH UPPER AIR DISTURBANCES AND THE UNSTABLE AIR
THROUGH THIS EVENING...TO PROVIDE THE INGREDIENTS FOR SEVERAL
ROUNDS OF SEVERE THUNDERSTORMS. THE STORMS WILL LIKELY PRODUCE LARGE
HAIL AND DAMAGING WINDS...WITH TORNADOS A POSSIBILITY TOO.

THE STORMS WILL LIKELY BRING THE THREAT OF SEVERE WEATHER TO THE AREA
SOUTH OF INTERSTATE 70 BY EARLY EVENING...WITH THE SEVERE WEATHER
THREAT SPREADING NORTHEAST THROUGH THE EVENING. THE THREAT FOR
SEVERE WEATHER SHOULD BE ENDING BY MIDNIGHT.

IN ADDITION...THE FORECAST OF HEAVY RAINS FALLING ON MOIST GROUND
FROM EARLIER RAINFALL...HAS PROMPTED A FLOOD WATCH FOR THE AREA EAST
OF A LINE FROM SABETHA TO ALMA TO EMPORIA. FLOODING IS POSSIBLE WITH
ANY HEAVY RAIN THAT FALLS IN THE WATCH AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
IF YOUR VEHICLE STALLS...ABANDON IT AND SEEK HIGHER GROUND
IMMEDIATELY. RAPIDLY RISING WATER MAY ENGULF YOUR VEHICLE AND ITS
OCCUPANTS AND SWEEP THEM AWAY. MOVE TO HIGHER GROUND.

STAY TUNED TO NOAA RADIO, OR LOCAL BROADCAST OUTLETS, FOR THE LATEST
INFORMATION ON THIS DEVELOPING HAZARDOUS WEATHER.

The radar

The Pleasant Hill radar (KEAX), 80 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
May 7, 4:40 PM CST
Where
Douglas County, Baldwin
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
38.767, -95.183

Thunderstorm Wind, Clay

When
May 7, 9:10 PM CST
Where
Clay County, Clay Center
Measured
61 kt (70 mph)
Reported by
BROADCAST MEDIA
Coordinates
39.383, -97.117

Thunderstorm Wind, Wabaunsee

When
May 7, 9:34 PM CST
Where
Wabaunsee County, Alma
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.017, -96.283

High Wind, Dickinson

When
May 7, 11:01 PM CST
Where
Dickinson forecast zone
Measured
52 kt (60 mph)
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Non thunderstorm winds damaged a sign at a motel in Abilene.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291084, 5291085, 5291086, 5291087.